Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Aricept and Behavior Problems

05/14/2007

Question:

Hello thank you for my previously answered questions on aricept, since my 90 year old mother has been on aricept 10mg around 5 months , her personality has changed, she can be unkind in words about me , something she would never have done, she seems to act like she is a bit, sorry to use the word, but mad, could this be the aricept, or a decline in her dementia. she was on 5mg for 6 months and never had this problem.

Answer:

Aricept can occasionally, but not very often, cause increased agitation or irritability. However, as you have suggested, if your mother has dementia or Alzheimer's disease, it too can be the cause of a change in personality.

I would suggest talking to her doctor about reducing the Aricept back to 5 mg a day for one month and see if the behavioral changes improve. If so, she could stay on 5 mg a day of Aricept. If not, then her doctor may wish to raise the Aricept back to 10 mg and also try something for the behaviors.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Douglas W Scharre, MD Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University